Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Honolulu, HI

August 4, 2019Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 4, 2019, 12:26 PM HST for Kauai County, Hawaii. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 12:26 PM HST (22:26 UTC)
Expired
Aug 4, 2019, 1:54 PM HST
In force
88 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGHW50 PHFO 042226
FFWHFO
HIC007-050130-
/O.NEW.PHFO.FF.W.0007.190804T2226Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1226 PM HST Sun Aug 4 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 330 PM HST.

* At 1223 PM HST, radar indicated heavy rain and thunderstorms over 
  Kauai. Rain was falling at a rate of 2 to 3 inches per hour. Flash 
  flooding is expected to begin shortly.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
  Waimea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Burke
1 follow-up statement
111 
WGHW70 PHFO 042354
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
154 PM HST Sun Aug 4 2019

HIC007-050003-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
154 PM HST Sun Aug 4 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Burke

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:58 AM HST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 9:58 AM HST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Sun Aug 4 2019

.SYNOPSIS...
Light to locally moderate trade winds are expected today thanks to
high pressure far northeast of the state. The weather pattern for
the next few days will be highly dependent on the size, track and
intensity of Tropical Cyclone Flossie. A wetter weather pattern
is setting up as the moisture field associated with Flossie moves
across the area from east to west. A trade wind weather pattern is
forecast to make a return later in the week and on into next
weekend.

&&

.DISCUSSION...
Areas of high pressure are centered far northeast and northwest
of the state. This places the islands in a light to locally
moderate easterly trade wind environment. A mid and upper level
trough is located just to the northwest of Kauai. It's associated
instability along with lingering moisture from Tropical Depression
Erick has allowed for a few thunderstorms to form over Kauai.
Thus a slight chance of thunderstorms are possible there today.
Elsewhere, moisture embedded in the low level flow is providing
for some passing showers over some windward and mauka locations,
while most leeward locations are generally dry. Tropical
Depression Erick, currently located several hundred miles
southwest of the state, continues to move westward away from the
area. The lingering impacts from Erick are higher humidity levels
along with a swath of high cirrus clouds which will be moving over
the west end of the state today. Tropical Cyclone Flossie is
currently centered several hundred miles east of the state. Our
upcoming weather pattern will be highly dependent on the size,
track and intensity of Flossie as it nears the vicinity of main
Hawaiian Islands.

The 5 AM HST forecast for Flossie from the Central Pacific
Hurricane Center has the center passing by just north of the state
Monday and Tuesday. A mid and upper level trough currently
centered just northwest of the state is forecast to linger over
the next few days. This will keep the airmass a bit less stable
than normal. The strongest winds associated with Flossie are
located in the north semicircle of the system. Thus on its
projected track, winds are not expected to play much of a factor
in our forecast at this time. The biggest concern is the moisture
field associated with the system interacting with the mid and
upper level trough.

Shower activity is expected to ramp up Sunday night and Monday
over the east end of the chain, then spread up the island chain
late Monday into Tuesday. Also instability caused by the mid and
upper level trough will keep the airmass a bit on the unstable
side. We may have to add the potential for thunderstorms for the
Monday and Tuesday time frame under this weather scenario. A
Flash Flood Watch may need to issued later today or tonight for
portions of the state and the potential for heavy rains is
possible across some areas.

By Wednesday, the east end of the state is expected to become
drier as the moisture field from Flossie moves westward. However,
the global models continue to keep higher precipitable water
values over the central and western end of the state. With the
trough lingering just to our northwest, a continued wet weather
pattern may continue across some areas.

Later in the week and on into next weekend, we expect trade winds
to make a return as high pressure builds in northeast of the area
the the effects of Flossie pull away to the north. However the
trough is forecast to linger just to our northwest. Shower
activity will be highly dependent on incoming moisture
availability mainly affecting windward and mauka areas. However
confidence in the details that far out in the forecast is rather
low at this time.

&&

.AVIATION...
An area of convection associated with TD Erick southwest of the
island chain is bringing showers and a few thunderstorms to Kauai this
morning. This activity may spread over the western half of the
state tonight. Light turbulence associated with a jet stream over
the area is expected through Monday mainly between FL300 and
FL400.

Mountain obscurations will be possible through the day as clouds
build up over the islands, but there are not any AIRMETs in
effect at this time. TC Flossie continues to approach the state
from the east and will bring chances for TSRA late tonight and
Monday, mainly for the Big Island. East winds will remain light
into Monday.

&&

.MARINE...
Tropical Storm Flossie continues to move west toward the Hawaiian
Waters and continues to weaken. Swells from Flossie will produce seas
above the 10 foot Small Craft Advisory threshold in areas of the
Hawaii Coastal Waters exposed to the east swells. The swells from
Flossie will also produce surf near the warning level along east
facing shores of the Big Island and Maui and surf above the
advisory level along east facing shores of Molokai, Oahu and
Kauai. Surf will remains small along others shores for the next
few days. Surf along south facing shores will rise over the second
half of the week as swells from the Tasman Sea arrive.

A ridge north of the Hawaiian Waters state will maintain moderate
to fresh trade winds today. Flossie is forecast to move into the
eastern offshore waters tonight with strong east to southeast winds
north of the cyclone and lighter and variable winds south of the
cyclone. As Flossie dissipates moderate trade winds will spread
back over the area during the second half of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Monday for Maui Windward West-
Windward Haleakala-South Big Island-Big Island North and East.

High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward.

Small Craft Advisory until 6 AM HST Monday for Kauai Windward
Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward
Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Burke
AVIATION...Dye
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:36 PM HSTHigh Surf WarningHFOKalawao36 hr
Aug 3, 3:36 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao72 hr
Aug 4, 4:27 AM HSTSmall Craft AdvisoryHFO47 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.